Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Grand Junction, CO

July 31, 2005Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2005, 2:14 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2005, 2:14 PM MDT (20:14 UTC)
Expired
Jul 31, 2005, 5:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:30 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 31, 1:30 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MOIST SOUTHWEST FLOW OF MOISTURE WILL CONTINUE TO WRAP AROUND THE
UPPER LEVEL RIDGE CURRENTLY CENTERED OVER SOUTHEASTERN COLORADO.
MODELS CONTINUE TO INDICATE THE TREND OF INCREASING MOISTURE
EASTWARD OVER THE CWA THROUGH TUESDAY AS RIDGE WEAKENS SLIGHTLY. THIS
MOISTURE INCREASE IS ALREADY EVIDENT TODAY AS DEWPOINT TEMPERATURES
ARE RUNNING 4-8 DEGREES HIGHER THAN SAME TIME YESTERDAY. WITH GOOD
MOISTURE...INSTABILITY AND WEAK WAVES IN THE FLOW...HAVE INCREASED
POPS/QPF THROUGH THE SHORT TERM PERIOD (TUESDAY). THE BEST CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE MOUNTAINS AND
NORTHERN CWA. THE FLOW ALOFT IS FAIRLY WEAK...SO LOCALLY HEAVY RAIN
IS POSSIBLE WITH SOME OF THESE STORMS. WITH INCREASED CLOUD COVER...
HAVE ALSO LOWERED MAXIMUM TEMPERATURES SLIGHTLY ON BOTH MONDAY AND
TUESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...GFS CONTINUES TO SHOW
AN INCREASINGLY MOIST LOWER ATMOSPHERE THROUGH THE END OF THE WORK
WEEK. THOUGH NOT AS MOIST AS THE LAST MONSOONAL BURST...THERE LOOKS
TO BE ENOUGH MOISTURE FOR DAILY AFTERNOON AND EVENING CONVECTION.
WINDS ARE FORECAST TO BE LIGHT THROUGH THE PERIOD, SO SLOW MOVING
STORMS AND AREAS OF HEAVY RAIN ARE POSSIBLE.

BY SATURDAY...THE GFS RETROGRADES THE RIDGE TO THE NORTHWEST AS AN
EAST COAST TROF DEVELOPS. THIS SHOULD BRING IN A MORE NORTHERLY
FLOW ON SATURDAY AND SUNDAY...THUS SHUNTING THE MOISTURE PLUME
SOUTHWARD. DIURNALLY DRIVEN STORMS WILL PERSIST OVER THE SWRN
COLORADO MOUNTAINS...BUT IT WILL BE DRIER ELSEWHERE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

MPM/BA
Hazardous weather outlook, Jul 31, 5:40 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MDT SUN JUL 31 2005

COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
540 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST AND EAST-CENTRAL
UTAH...AND SOUTHWEST AND WEST-CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE
MAIN HAZARDS ACCOMPANYING THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:36 PM MDTFlash Flood WarningGJTRoutt3 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.